West Virginia, 2004Tornadoes in West Virginia, September 17, 2004
September 17, 2004 · NWS LWX · 3 events in 3 counties and zones
3 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 6
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 17, 3:06 PM EST, 3 hours 34 minutes earlier.
Area forecast discussion, Sep 17, 3:06 PM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
406 PM EDT FRI SEP 17 2004
HONESTLY THIS HAS BEEN AN XTRMLY REACTIONARY SHIFT - HV SPENT MOST
OF DAY ISSUING PRODUCTS/GIVING BRIEFINGS/DOING INTERVIEWS. HVG BEEN
ON FOR THE PAST SVRL DAYS I HV AN UNDERSTANDING OF THE SYNOPTICS
BEHIND WHAT IS HAPPENING ATTM. XPCT WELL BE ISSUING MR TORS DURG
THE NEXT SVRL HRS. ALTHO WE HV NOT RCVD MUCH RAFL SO FAR STILL BLV
THAT IN TRPCL ENVIRONMENT LARGE AMTS OF RA COULD FALL IN SHORT AMT
OF TIME. WE HV DROPPED THE PSBL TOTALS TO 3-5.
IT LOOKS LK PCPN THREAT SHOULD BEGIN TO WANE IN THE NW SXN OF CWA
DURG SAT AFTN...BCMG BRZY AS WIND TURNS NRLY.
WOODY
&&
.LONG TERM (SAT NIGHT-FRI)
THERE WILL BE A TASTE OF FALL IN THE AIR EARLY NEXT WEEK AS CANADIAN
HIGH BUILDS IN. OVERNIGHT TEMPS EARLY NEXT WEEK WILL DROP INTO THE
40S IN SOME SPOTS OUT WEST WITH 50S MORE COMMON EAST. SKIES EXPECTED
TO CLEAR RAPIDLY SAT NIGHT AS MUCH DRIER AIR ADVECTS IN GUSTY NRLY
WINDS. DONT HAVE ANY MENTION OF PRECIP IN THE EXTENDED. WILL ONLY
HAVE TO DEAL WITH ANY RIVER FLOODING THAT MAY BE ONGOING.
ROSA
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONE DCZ001.
TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONE DCC001.
MD...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES MDZ002>007...
MDZ009>011...MDZ013>014...MDZ016>018.
TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC003...MDC009...
MDC017...MDC031...MDC033...MDC037.
TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC005...MDC013...
MDC021...MDC025...MDC027...MDC043.
VA...TORNADO WARNING UNTIL 415 PM EDT FRIDAY FOR ZONES VAC113...
VAC157.
FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>057.
WV...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES WVZ048>055.
&&
Hazardous weather outlook, Sep 17, 10:29 AM EST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1129 AM EDT FRI SEP 17 2004
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-180800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1129 AM EDT FRI SEP 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.
.DAY ONE...
A FLOOD WATCH IS IN EFFECT FOR NORTHERN VIRGINIA...MARYLAND...THE
PANHANDLE OF WEST VIRGINIA...AND THE DISTRICT OF COLUMBIA. RAINFALL
ASSOCIATED WITH THE REMNANTS OF IVAN WILL MOVE INTO THE AREA
THROUGH SATURDAY. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE
POSSIBLE. THIS COULD LEAD TO THE FLOODING OF LOW LYING AREAS...SMALL
STREAMS AND CREEKS.
.DAYS TWO THROUGH SEVEN...
THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH SATURDAY. AS THE
RAIN CONTINUES...SIGNIFICANT RISES ON THE POTOMAC RIVER WILL BE
POSSIBLE...WITH SEVERAL LOCATIONS EXCEEDING FLOOD STAGE ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Sep 17, 5:43 PM EST, 57 minutes before
DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ053-054-172330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
643 PM EDT FRI SEP 17 2004
DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ053-054-172330-
...MULTIPLE TORNADOES ARE POSSIBLE ACROSS LOWER SOUTHERN
MARYLAND...AND THE WASHINGTON...BALTIMORE METROPOLITAN AREA THIS
EVENING...
THE REMNANTS OF IVAN HAVE SPAWNED NUMEROUS TORNADOES THIS AFTERNOON
AND EVENING ACROSS VIRGINIA AND MARYLAND. THOSE ALONG AND EAST OF
INTERSTATE 95 NEED TO BE READY TO TAKE ACTION THIS EVENING AS THESE
STORMS MOVE EAST INTO THE AREA
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM FOR THE ENTIRE AREA.
ROGOWSKI
Local storm report, Sep 17, 5:47 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
647 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0642 PM TORNADO DICKERSON 39.22N 77.42W
09/17/2004 MONTGOMERY MD EMERGENCY MNGR
EDWARDS FERRY ROAD AREA DAMAGE REPORTED.
&&
STRONGLocal storm report, Sep 17, 5:54 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
654 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0621 PM FLASH FLOOD CROZET 38.07N 78.70W
09/17/2004 ALBEMARLE VA EMERGENCY MNGR
OLD GARTH ROAD FLOODED OUT.
0640 PM TORNADO 1 W POOLESVILLE 39.14N 77.43W
09/17/2004 MONTGOMERY MD EMERGENCY MNGR
NUMEROUS STRUCTURES DAMAGED.
&&
STRONGLocal storm report, Sep 17, 5:56 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
656 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0510 PM TORNADO STAFFORD 38.42N 77.40W
09/17/2004 STAFFORD VA LAW ENFORCEMENT
LARGE TORNADO SIGHTED ON GROUND NEAR I-95 AND EXIT 140
PARKRIDGE SECTION
&&
STRONGLocal storm report, Sep 17, 6:07 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
707 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO 3 E BERKELEY SPGS 39.63N 78.17W
09/17/2004 MORGAN WV TRAINED SPOTTER
TREES DOWN AND STRUCTURES DAMAGED ALONG EASTERN EDGE OF
COUNTY. UNGER AND SLEEPY CREEK.
&&
STRONGLocal storm report, Sep 17, 6:18 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
718 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0638 PM TORNADO FAIRVIEW BEACH 38.33N 77.25W
09/17/2004 KING GEORGE VA TRAINED SPOTTER
ROUTE 218. TORNADO TOUCHDOWN.
&&
STRONGTornado, Jefferson
- When
- September 17, 6:40 PM EST to 6:45 PM EST
- Where
- Jefferson County, Middleway
- Rating
- F1
- Path length
- 2 mi
- Path width
- 100 yd
- Property damage
- $250,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.300, -77.983
An F1 tornado touched down in western Jefferson County. The tornado produced intermittent damage on a 2 mile stretch. Home owners reported moderate roof and siding damage and several large, healthy trees felled.
Tornado, Berkeley
- When
- September 17, 6:50 PM EST to 6:55 PM EST
- Where
- Berkeley County, Darkesville
- Rating
- F2
- Path length
- 2 mi
- Path width
- 100 yd
- Injuries
- 6 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.367, -78.033
A tornado touched down in Darkesville in southern Berkeley County. The F2 tornado produced extensive structural damage to homes and businesses in the area. The storm traveled north and toppled tractor trailers and vehicles on Interstate-81. At least 6 people were injured from the automobile accidents.
Tornado, Morgan
- When
- September 17, 7:34 PM EST to 7:37 PM EST
- Where
- Morgan County, Sleepy Creek
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 100 yd
- Property damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.667, -78.083
A brief tornado touched down in the Sleepy Creek area of northeast Morgan County. Trees were downedand a tree fell on a residence. The storm was on the ground for one half mile. This tornado moved into Washington County, MD.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Pennsylvania, September 17 to 19, 20041 death · 92 injured · $26 million · 1 event
- Flooding in Pennsylvania, September 17 to 19, 20042 deaths · $50 million · 36 events
- Tornadoes in Virginia, September 17, 20048 injured · $15 million · F3 · 22 events
- Flooding in West Virginia, September 17 to 21, 20041 death · $9.5 million · 14 events
- Tornadoes in Virginia, September 17, 20044 injured · $54 million · F2 · 6 events
- Flood in Ohio, September 17 to 20, 20041 death · $13 million · 1 event
- Flood in West Virginia, September 17 to 20, 20041 death · $4.7 million · 1 event
- Flooding in Kentucky, September 17 to 20, 20041 death · $103,000 · 5 events
- Tornadoes in Maryland, September 17 to 18, 2004$960,000 · F2 · 9 events
- Flood in West Virginia, September 17 to 20, 2004$40 million · 1 event
- Flood in West Virginia, September 17 to 19, 2004$36 million · 1 event
- Flooding in Ohio, September 17 to 21, 2004$26 million · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425929, 5425928, 5425930.